South Dakota, 2018

Damaging Wind in South Dakota, May 7, 2018

May 7, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over eastern Haakon County, producing wind gusts around 60 mph in the Midland area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over eastern Haakon County, producing wind gusts around 60 mph in the Midland area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 4:25 PM MST, 49 minutes earlier.

Area forecast discussion, May 7, 4:25 PM MST, 49 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
525 PM MDT Mon May 7 2018

.DISCUSSION...(This Evening Through Monday)
Issued at 220 PM MDT Mon May 7 2018

Latest upper level analysis shows the ridge axis over the
northern plains with a shortwave trough pushing into eastern
Montana. At the surface, a trough extends through western South
Dakota into eastern Wyoming. Temperatures are currently in the 70s
and 80s.

The shortwave trough over Montana will move into the area over the
next few hours. Low level moisture continues to increase, but is
limited as dew points are only in the 40s. However, the moisture is
still sufficient, especially when combined with surface heating,
deep mixing, and very steep mid-level lapse rates supporting CAPE of
250-1000 J/kg through the early evening. Shear profiles indicate
that the severe threat looks marginal at this time, with gusty winds
due to inverted-v profiles and small to moderate sized hail being
the main threats. The severe potential should weaken by late evening
given decreasing instability and increasing inhibition as the storms
move east.

Chances for showers and thunderstorms will once again be possible on
Tuesday with unstable cyclonic flow overhead, sufficient low level
moisture and daytime heating. For Wednesday, the upper ridge begins
to flatten and move east as a long wave trough begins to move into
the western CONUS. This would mean Wednesday would be the last of
the warm days until next week. A cold front will back into the
region Thursday into Friday, which would mean cooler temperatures
and increasing chances for precipitation. The western longwave
trough and associated cold front will push through this weekend,
keeping the cool and unsettled conditions in place. In addition to
the below average temperatures, windy conditions are expected for
Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 524 PM MDT Mon May 7 2018

Scattered showers and thunderstorms will continue to impact the
area this evening into the overnight hours. Temporary MVFR/IFR
conditions and wind gusts 30-40 kt are possible in the
thunderstorms. Otherwise, VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Sherburn
Hazardous weather outlook, May 7, 2:13 AM MST, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Rapid City SD
313 AM MDT Mon May 7 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected this
afternoon and evening. Widespread severe weather is not expected.
However, a few storms could be strong to severe, with hail and
gusty winds possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A near daily chance of showers and thunderstorms are expected this
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 7, 4:44 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     2 E COTTONWOOD          43.96N 101.85W
05/07/2018  M50 MPH          JACKSON            SD   MESONET

&&

KDS
Special weather statement, May 7, 4:47 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
547 PM MDT MON MAY 7 2018

SDZ032-043-046-080030-
Jackson SD-Haakon SD-Mellette SD-
547 PM MDT MON MAY 7 2018

...STRONG THUNDERSTORMS FOR SOUTHEASTERN HAAKON... NORTHWESTERN
MELLETTE AND NORTHEASTERN JACKSON COUNTIES UNTIL 630 PM MDT/730 PM
CDT/...

At 547 PM MDT/647 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Philip, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Belvidere and Nowlin.

This Includes Interstate 90 in South Dakota between Mile Markers 149
and 174.

LAT...LON 4384 10163 4395 10167 4404 10164 4409 10104
      4400 10105 4399 10107 4386 10106 4385 10104
      4381 10104
TIME...MOT...LOC 2347Z 266DEG 24KT 4396 10153

Bunkers
Special weather statement, May 7, 4:52 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
552 PM MDT MON MAY 7 2018

WYZ055-080030-
Southern Campbell WY-
552 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMPBELL COUNTY
UNTIL 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Savageton, or 16 miles northwest of Wright, moving east at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Campbell County.

LAT...LON 4383 10577 4404 10576 4406 10545 4379 10546
TIME...MOT...LOC 2351Z 271DEG 15KT 4394 10571

Sherburn
Local storm report, May 7, 5:02 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
05/07/2018  M61 MPH          FALL RIVER         SD   DEPT OF HIGHWAYS

&&

KDS
Local storm report, May 7, 5:05 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
05/07/2018  M71 MPH          MEADE              SD   DEPT OF HIGHWAYS

&&

KDS
Special weather statement, May 7, 5:13 PM MST, 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
613 PM MDT Mon May 7 2018

SDZ031-032-042>044-046-047-080200-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-
Including the cities of Wall, Philip, Pine Ridge, Oglala, Kyle,
Kadoka, Martin, White River, and Mission
613 PM MDT Mon May 7 2018 /713 PM CDT Mon May 7 2018/

...Strong Winds Early This Evening...

Strong outflow winds of 50 to 55 mph will move across eastern
Pennington, Oglala Lakota, Haakon, Jackson, Bennett, Mellette, and
Todd Counties early this evening. These winds will occur well
ahead of any thunderstorms.

Bunkers

The radar

The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
May 7, 5:14 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -101.136

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744111.